Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 23, NWS Quad Cities, IA

August 18, 1996Henry County, Illinois

NWS Quad Cities, IA issued this tornado warning at Aug 18, 1996, 4:03 PM CDT for Henry County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1996, 4:03 PM CDT (21:03 UTC)
Expired
Aug 18, 1996, 4:45 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 182106 RRA
TORMLI
ILC073-182145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT SUN AUG 18 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST ILLINOIS
 
   ...HENRY COUNTY
 
AT 403 PM CDT A TORNADO WAS REPORTED ON THE GROUND NEAR ANNAWAN OR 30
MILES SOUTHEAST OF THE QUAD CITIES. MOVEMENT HWAS TO THE NORTH AT 20 MPH.
 
 
THIS TORNADO SHOULD REACH ATKINSON AT 410 PM...AND NEAR GENESEO AND
HOOPPOLE AT 420 PM.
 
 
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
 
PIERCE
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 18, 1:57 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 1:57 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT SUN AUG 18 1996

PROFILER 5H PLANVIEW INDICATED CLOSED LOW CREEPING NORTHEAST FROM
MISSOURI. DVN WSR-88D DEPICTED DEFORMATION ZONE SETTING UP FROM
QUAD CITIES TO JUST NORTHWEST OF OTTUMWA.

PREFER NGM/AVN SOLUTION WITH CLOSED UPPER LEVEL SYSTEM. LACK OF
STRONG UPSTREAM KICKER SIGNIFIES A CONTINUED SNAILS PACE TO THE
NORTHEAST INTO TUESDAY MORNING. STEADIEST AND HEAVIEST RAINFALL
SHOULD OCCUR FIRST PART OF TONIGHT...WITH PRECIPIATION BECOMING
MORE OF A SCATTERED NATURE LATER TONIGHT INTO EARLY MONDAY. CLOUDS
AND SHRA SHOULD KEEP OVERNIGHT LOWS FROM FALLING MUCH. PREFER A
COMPROMISE BETWEEN FAN/FWC NUMBERS.

CID (067/60    DBQ 067/60    MLI 065/60    BRL 065/60

BERG

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.